Alert archive / Missouri / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 208, NWS St. Louis, MO

September 1, 2014Moniteau County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Sep 1, 2014, 5:34 PM CDT for Moniteau County, Missouri. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 1, 2014, 5:34 PM CDT (22:34 UTC)
Expired
Sep 1, 2014, 6:00 PM CDT
In force
26 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Moniteau County, MO

The radar

The Pleasant Hill radar (KEAX), 148 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.6 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2014-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2014-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -344 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
959 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
-344 m²/s²
0-3 km storm-relative helicity
-142 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

283 
WUUS53 KLSX 012234
SVRLSX
MOC135-012300-
/O.NEW.KLSX.SV.W.0208.140901T2234Z-140901T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
534 PM CDT MON SEP 1 2014

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN MONITEAU COUNTY IN CENTRAL MISSOURI...

* UNTIL 600 PM CDT

* AT 533 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR TIPTON...AND
  MOVING EAST AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  TIPTON...CALIFORNIA...CLARKSBURG...JAMESTOWN...KLIEVER...SANDY HOOK
  AND LUPUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3869 9284 3869 9262 3876 9259 3892 9250
      3890 9248 3888 9248 3883 9244 3882 9240
      3879 9238 3876 9241 3873 9239 3866 9242
      3855 9279 3860 9285
TIME...MOT...LOC 2234Z 251DEG 32KT 3864 9279

HAIL...1.00IN
WIND...60MPH

$$

TRUETT
2 follow-up statements
197 
WWUS53 KLSX 012252
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
552 PM CDT MON SEP 1 2014

MOC135-012300-
/O.CON.KLSX.SV.W.0208.000000T0000Z-140901T2300Z/
MONITEAU MO-
552 PM CDT MON SEP 1 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
MONITEAU COUNTY UNTIL 600 PM CDT...

AT 549 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CLARKSBURG...
AND MOVING EAST AT 35 MPH.

HAZARD...QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

LOCATIONS IMPACTED INCLUDE...
JAMESTOWN...KLIEVER...SANDY HOOK AND LUPUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3869 9262 3892 9250 3883 9244 3882 9243
      3882 9240 3879 9238 3876 9241 3873 9239
      3870 9240 3866 9242 3861 9261 3868 9266
TIME...MOT...LOC 2253Z 251DEG 32KT 3869 9259

HAIL...1.00IN
WIND...<50MPH

$$

TRUETT
975 
WWUS53 KLSX 012300
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
600 PM CDT MON SEP 1 2014

MOC135-012310-
/O.EXP.KLSX.SV.W.0208.000000T0000Z-140901T2300Z/
MONITEAU MO-
600 PM CDT MON SEP 1 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MONITEAU COUNTY
HAS EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE 
THUNDERSTORM WATCH IS NOW IN EFFECT FOR CENTRAL MISSOURI THIS 
EVENING.

LAT...LON 3869 9262 3892 9250 3883 9244 3882 9243
      3882 9240 3879 9238 3876 9241 3873 9239
      3870 9240 3866 9242 3861 9261 3868 9266
TIME...MOT...LOC 2300Z 251DEG 32KT 3871 9251

$$

TRUETT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 3:41 PM CDT, 1 hour 53 minutes earlier.

Area forecast discussion, Sep 1, 3:41 PM CDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
341 PM CDT Mon Sep 1 2014

.SHORT TERM:  (Through Late Tonight)
Issued at 310 PM CDT Mon Sep 1 2014

Heavy rain threat is the primary forecast challenge for tonight.
Another shortwave is moving east-southeast through the longwave
pattern over the Great Plains.  This shortwave will trigger a
south-southwesterly low level jet to increase again this evening,
aimed right at the low level baroclinic zone left over from last
night's storms.  With plenty of moisture in place over the area and
a baroclinic zone that's parallel or nearly parallel to the mid
level flow, expect that thunderstorms will form and train over parts
of Missouri and Illinois this evening and tonight.  All short range
guidance shows a tremendous amount of moisture convergence on the
nose of the low level jet tonight...generally along and south of the
I-70 corridor.  Think the axis of heaviest rain will actually be
along and south of the I-44 corridor in Missouri and along and south
of I-70 in Illinois, but I cannot rule out heavy rain a little
further north either.  QPF forecast paints a swath of heavy rain
along this axis between 1.5 and 2 inches.  With the potential for
locally higher amounts, and flash flood guidance running around
2-2.5 inches per hour, will go ahead and issue a flash flood watch
for those areas.  Further north across northeast Missouri and west
central Illinois, there could be some widely scattered/isolated
showers and thunderstorms, but I don't think these will train and
cause any flooding issues.

Carney

.LONG TERM:  (Tuesday through Next Monday)
Issued at 340 PM CDT Mon Sep 1 2014

(Tuesday - Wednesday)

Flat zonal upper flow will remain in the wake of the strong
shortwave expected to pull away by Tuesday morning, with the hot
upper ridge that had given us our period of well above average temps
lurking just to the south.  The synoptic cold front will probably
linger into the STL metro area at the start of Tuesday, but its
associated precipitation likely well out ahead of it by this time
into southern MO and far southern IL.  Any slowing down of the
eastward progress of the shortwave though will favor some
precipitation of some sort extending back close to the STL metro
area.

The upper level pattern at this point is not very favorable for much
more southward progress of the front and so this boundary is
expected to stall somewhere in the southern CWA Tuesday and into
Tuesday night.  The old frontal boundary will probably lose a lot of
its moisture convergence strength Tuesday afternoon and evening and
so only isolated convection is expected in the absence of a low
level jet or upper level support.  The low level jet that will help
refire up a more organized system later on Tuesday night will
probably begin well to the west of our region and not really reach
our area until Wednesday if it holds.

It is for this reason that Wednesday PoPs were tempered until we see
a clearer signal for how this will evolve and develop.

Above average temps expected thru this period but not hot enough to
warrant any sort of heat headline.

(Thursday - Friday)

Well above average temps are currently anticipated during this
stretch, with max temps in the lo-mid 90s.  Peak heat index values
are looking to be from 100-105 for many areas on Thursday and,
depending on whether or not thunderstorms can get going along
approaching cold front, may very well see these values again
on Friday.

Fortunately, it is now September and so these shots of heat should
be relatively short-lived...with it all expected to come to an end
once the front moves thru Friday night.  Boosted PoPs to just below
likely for Friday night.

(Saturday - next Monday)

A well deserved cool period still in the offing in the wake of this
front with a 1025mb high pressure to be the dominant influence
during this period.  Max temps may struggle to exit the 70s in many
areas.

TES

&&

.AVIATION:  (For the 18z TAFs through 18z Tuesday Afternoon)
Issued at 1238 PM CDT Mon Sep 1 2014

Expect VFR flight conditions to prevail through much of the
afternoon. Scattered light showers will continue through the early
afternoon across parts of southeast Missouri. West to southwest
wind will gust to around 24kts. Expecting thunderstorms to
redevelop somewhere over west central or southwest Missouri later
this afternoon and spread northeast into parts of central and
eastern Missouri and southwest Illinois this evening. Storms will
likely train along and south of the I-70/I-44 corridor tonight
producing IFR conditions in heavy rain. Storms should move south
and begin to dissipate between 08-12Z.

Specifics for KSTL:

VFR flight conditions are expected to prevail this afternoon at
Lambert. Latest thoughts are that thunderstorms will develop over
southwest/west central Missouri and spread east-northeast into
eastern Missouri by early this evening. A prolonged period of
thunderstorms with occasional heavy rain will likely impact the
terminal during the mid-late evening. Storms should move south of
the terminal between 06-11Z; timing is uncertain at this time.
After storms exit the STL Metro area, expect MVFR CIGs to rise to
VFR during the morning.

Carney

&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...FLASH FLOOD WATCH from 7 PM CDT this evening through Tuesday
     morning FOR Cole MO-Crawford MO-Franklin MO-Gasconade MO-
     Iron MO-Jefferson MO-Madison MO-Moniteau MO-Osage MO-
     Reynolds MO-St. Charles MO-St. Francois MO-St. Louis City
     MO-St. Louis MO-Ste. Genevieve MO-Warren MO-Washington MO.

IL...FLASH FLOOD WATCH from 7 PM CDT this evening through Tuesday
     morning FOR Bond IL-Clinton IL-Fayette IL-Madison IL-Marion
     IL-Monroe IL-Montgomery IL-Randolph IL-St. Clair IL-
     Washington IL.

&&

WFO LSX
Hazardous weather outlook, Sep 1, 3:30 PM CDT, 2 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
330 PM CDT MON SEP 1 2014

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-021200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
330 PM CDT MON SEP 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE LIKELY. A FEW STORMS MAY BE STRONG TO SEVERE
UNTIL LATE EVENING FOR AREAS SOUTH OF INTERSTATE 70.

IN ADDITION...HEAVY RAINFALL FROM THUNDERSTORMS WILL BE A THREAT
FOR AREAS SOUTH OF A LINE FROM COLUMBIA MISSOURI TO LITCHFIELD
ILLINOIS...INCLUDING THE SAINT LOUIS METRO AREA. PLEASE REFER TO
THE FLASH FLOOD WATCH THAT IS IN EFFECT FOR FURTHER INFORMATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE THROUGH WEDNESDAY.
THE CHANCE FOR THUNDERSTORMS WILL THEN RETURN FOR LATE THURSDAY
NIGHT AND CONTINUE INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED UNTIL LATE EVENING FOR AREAS
SOUTH OF INTERSTATE 70. SPOTTERS ARE ALSO ENCOURAGED TO REPORT
RAINFALL AMOUNTS IN EXCESS OF AN INCH OR ANY FLOODING...IF
OBSERVED...TO THE NATIONAL WEATHER SERVICE.

TES

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 3:24 PM CDTFlash Flood WatchLSXBoone, Callaway, Cole, Crawford, Franklin, Gasconade and 16 more14 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.